Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 195, NWS Indianapolis, IN

September 7, 2018Delaware County, Madison County, Indiana

NWS Indianapolis, IN issued this river flood warning at Sep 7, 2018, 9:39 PM EDT for Delaware County, Madison County, Indiana. It took effect at Sep 8, 2018, 4:00 PM EDT. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2018, 9:39 PM EDT (01:39 UTC)
In effect from
Sep 8, 2018, 4:00 PM EDT
Expired
Sep 10, 2018, 10:40 PM EDT
In force
55 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Muncie (MIEI3). The gauge peaked at 10.37 ft at Sep 9, 2018, 5:00 PM EDT.

actionminormoderate51009/0809/0909/1009/1109/12
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03347000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Sep 7, 7:30 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 7:30 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
730 PM EDT Fri Sep 7 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Fri Sep 7 2018

The remnants of a tropical system will bring rain, heavy at times,
to central Indiana into Sunday. Drier air will then build into the
area for next week. Below normal temperatures this weekend will give
way to above normal temperatures next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 327 PM EDT Fri Sep 7 2018

Rain, heavy at times, has been falling across the northern forecast
area closer to a boundary at 850mb. Have received reports of
flooding from a few locations.

Expect scattered to numerous showers and storms to continue to
develop across the remainder of the forecast area this afternoon
into the evening with some heating there.

Convection may diminish some by mid to late evening, especially
south, with loss of heating. Expect coverage to remain higher north
closer to the boundary aloft.

Coverage will expand all areas late tonight as forcing increases
with the tropical remnants moving in.

Precipitable water values are already near 2 inches across the area,
and they will remain so through the night.

Given that flooding is already occurring in some areas across the
north, and that the north will likely see the highest coverage of
rain through the night, will move the start of the Flash Flood Watch
to current time for areas mainly north of I-70. For the remainder of
the area, Saturday morning still looks like a good time to start the
watch. Will continue to monitor for any needed changes there.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 327 PM EDT Fri Sep 7 2018

Models are close enough that the model blend initialization
was accepted for most items.

Focus remains on heavy rain threat through Sunday.

Precipitable water values will continue to be around 2 inches into
Sunday, which is near the climatological maximum for this time of
year.

The 850mb boundary will remain in the area as the upper/surface lows
move into the area and interact with it. Frontogenetic forcing
associated with this boundary will create the possibility of banded
heavy rainfall.

A high freezing level will allow warm rain processes. Thus things
are still pointing to a heavy rain event for central Indiana. Models
are still differing on exactly where will see the highest amounts,
but at this point it's just important to stress that everyone will
see the threat of heavy rain and flooding.  Will continue the Flash
Flood Watch all areas through Sunday. Still expect 4-6 inches with
locally higher amounts.

Another point of concern for Saturday afternoon and night is the
potential for isolated tornadoes as the surface low moves into the
area. At the moment it appears that the southern half of the area
would be the most likely area to see this threat given the expected
path of the low, but this could change depending on the path. Will
mention in the Hazardous Weather Outlook.

Models differ a bit on how fast rain moves out on Sunday. While the
heavier rain may move out in the morning, still feel that lighter
rain will continue in the afternoon and even into Sunday night.

Will keep a low PoP Monday, mainly east, but feel that most areas
will be dry.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 310 PM EDT Fri Sep 7 2018

A much quieter weather pattern will set up next week as high
pressure returns in the wake of the remnants of Gordon.

A large high pressure ridge will build into the region as the week
progresses...largely locked in place by what ends up becoming of the
future track of Florence. Increasing model consensus on a storm that
will track towards the Carolinas and perhaps make landfall by late
week. Increasing levels of subsidence over the Ohio Valley however
should maintain much needed dry weather.

Highs in the 70s early in the week will recover into the mid 80s by
next Friday and heading out into next weekend.

&&

.AVIATION /Discussion for the 08/00Z Issuance/...

Issued at 709 PM EDT Fri Sep 7 2018

Poor flying conditions are expected for the duration of this TAF
period as well as Gordon remnants continue to impact the TAF
sites. Conditions tonight are expected to trend more toward the
MVFR/VFR mark, while conditions tomorrow will be hovering more
around the IFR/MVFR mark when rain intensity increases. Of
course, quick sub IFR conditions cannot be ruled out though in
any heavier rain showers and thunderstorms that quickly form.
Meanwhile, winds will generally hold steady from the northeast
with sustained speeds of 8 to 12 kts, gusting to 15 kts. Tomorrow
afternoon, they will become stronger with sustained speeds of 12
to 15 kts and gusts to 23 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday morning through Sunday evening
for INZ051>057-060>065-067>072.

Flash Flood Watch through Sunday evening for INZ021-028>031-
035>049.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...Ryan
AVIATION...TDUD
Hazardous weather outlook, Sep 7, 4:36 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
436 PM EDT Fri Sep 7 2018

INZ021-028>031-035>049-051>057-060>065-067>072-082045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
436 PM EDT Fri Sep 7 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers are likely with embedded thunderstorms.

Hazards: Heavy rain, flooding, and lightning.

Timing: Through tonight.

Discussion: A nearby front and the increasing influence of tropical
remnants will produce showers and some thunderstorms tonight, which
may produce heavy rain and flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Heavy rainfall amounts are expected through Sunday, which
could lead to flash flooding this weekend. River flooding will likely
develop along some rivers by early next week, with significant
flooding possible.

Thunderstorm activity is possible at times through Sunday. Present
indications are that a few severe storms are possible Saturday
afternoon and evening, mainly south of Interstate 70. Isolated
tornadoes would be possible with these storms.

Discussion: A stalled out front combined with the remnants of
Tropical Storm Gordon will bring rain to central Indiana late this
week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any observed
flooding through the weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Sep 7, 3:50 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 ESE LACY              38.62N 86.75W
09/07/2018                   MARTIN             IN   LAW ENFORCEMENT

            SEVERAL SMALL ROADS WITH WATER FLOWING OVER
            THEM IN AND AROUND THE CITY OF LACY.

&&

AW
Local storm report, Sep 7, 5:51 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            1 SSE MONUMENT CIRCLE   39.75N 86.15W
09/07/2018                   MARION             IN   LAW ENFORCEMENT

            STANDING WATER OVER PORTIONS OF THE SOUTH
            SPLIT OF INTERSTATE 65 AND 70.

&&

AW
Local storm report, Sep 7, 8:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       CRAWFORDSVILLE          40.04N 86.90W
09/07/2018  M2.54 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            24 HOUR REPORT. RELAYED VIA SOCIAL MEDIA.

&&

AW
Local storm report, Sep 7, 8:22 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       MONTEZUMA               39.79N 87.37W
09/07/2018  M3.64 INCH       PARKE              IN   MESONET

            SINCE 8AM FRIDAY MORNING.

&&

AW
Local storm report, Sep 7, 8:24 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       1 ESE NEW MARKET        39.95N 86.90W
09/07/2018  M3.52 INCH       MONTGOMERY         IN   MESONET

            SINCE 8AM FRIDAY MORNING.

&&

AW
Local storm report, Sep 7, 8:29 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       3 NW FISHERS            39.98N 86.06W
09/07/2018  M3.45 INCH       HAMILTON           IN   TRAINED SPOTTER

            3 DAY TOTAL. 1.64 SINCE THIS MORNING.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:39 PM EDTRiver Flood WarningINDShelby3 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby5 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDBartholomew, Jackson5 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington6 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDHamilton, Madison4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDHamilton, Marion4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDMarion, Morgan5 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDMarion, Morgan4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen3 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen6 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDGreene, Monroe, Owen6 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDGibson, Knox10 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDBartholomew4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDJackson, Jennings, Washington49 hr
Sep 7, 9:39 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDSullivan, Vigo4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDKnox, Sullivan6 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDKnox, Sullivan64 hr
Sep 7, 9:39 PM EDTRiver Flood WarningINDGibson, Knox, Posey8 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDHoward37 hr
Sep 7, 9:39 PM EDTRiver Flood WarningINDTippecanoe4 days
Sep 7, 9:39 PM EDTRiver Flood WarningINDClay, Greene64 hr
Sep 8, 8:05 AM EDTAreal Flood AdvisoryINDGreene4 hr
Sep 8, 8:52 AM EDTAreal Flood AdvisoryINDLawrence, Monroe4 hr
Sep 8, 9:13 AM EDTAreal Flood AdvisoryINDClay, Owen4 hr
Sep 8, 10:44 AM EDTFlash Flood WarningINDDaviess, Greene, Knox, Martin, Sullivan11 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDHancock28 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDHenry, Rush, Shelby43 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDPutnam24 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike10 days
Sep 8, 12:32 PM EDTRiver Flood WarningINDDecatur28 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDPutnam39 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDHendricks, Morgan37 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDBoone, Marion38 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion38 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDMarion34 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDDelaware, Randolph43 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDClinton, Tippecanoe24 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDCarroll, Howard28 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDMarion43 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDOwen24 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDJohnson34 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDCarroll39 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo64 hr
Sep 8, 12:32 PM EDTRiver Flood WarningINDKnox3 days
Sep 8, 12:50 PM EDTFlash Flood WarningINDLawrence, Monroe6 hr
Sep 8, 12:52 PM EDTFlash Flood WarningINDClay, Owen6 hr
Sep 8, 6:46 PM EDTAreal Flood WarningINDBrown, Clay, Lawrence, Monroe, Morgan, Owen9 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.